Health alert for vaping
E-cigarettes: What originally seemed like an attractive nicotine delivery system or even a cigarette replacement and cessation strategy, e-cigarettes have recently gained a lot of negative press regarding major lung injuries and even death.
A multi-state outbreak of lung injury has been identified in association with e-cigarette products (including devices, liquids, refill pods and/or cartridges). As of September 26, there have been 530 cases of lung injury reported from 38 states and 1 US territory, with seven confirmed deaths from vaping. The case demographic breakdown reveals that the most affected are males (72%) between the ages of 18 and 34 years of age (67%).
Epidemiologists use a case definition to determine if a person likely has had the newly-termed condition vaping-associated pulmonary injury (VAPI). Essentially, a “confirmed” case has changes associated with lung injury, corroborated by CXR or CT scan findings, AND recent use of vaping products, without evidence of a viral or bacterial respiratory infection or alternative diagnosis at the same time.
E–cigarettes‘ Rise to Popularity
E-cigarettes (E=electronic) have gone through an evolution from earlier products, which appeared like cigarettes, to later models with rechargeable units, modified types of devices or “mods”, and, most recently “pods” or smaller devices that look and charge like flash drives, the JUUL. As of 2014, there were over 460 brands (from 250 in 2012) of e-cigarettes available on the market – and 7,764 distinct flavors. With easy internet access for usually less expensive, unregulated products, e-cigarette sales have soared over the last several years – with JUUL sales now occupying about 75% of the market.
A prevalence study in 2016 determined that likely 4.5% of the U.S. adult population uses e-cigarettes (approximately 11 million people). More concerning is that more than half of the users are under 35 years of age, and that 18 to 24 year olds were the highest group of current users. E-cigarette use has increased significantly in adolescents from 2011 to current. In just one year (2017 to 2018), there was a 78% increase among e-cigarette use in high schoolers. As many as 33% of high school e-cigarette users also report the use of marijuana (THC) with these devices.
In a focus-group and survey conducted in 2014, the three main reasons why teenagers used e-cigarettes were similar to reasons why teenagers try most things: curiosity (54.4%), appealing flavors (43.8%), and peer influences (31.6%). Since its release in 2015, JUUL products were marketed toward a younger adult population and shared a similar appeal to adolescent curiosity and taste. With designer flavors, like mango, candy, crème brulee and silky strawberry, its easy to forget that 1 JUUL pod contains twice as much nicotine (nicotine salts) as the usual e-cigarettes, an amount equivalent to 1 pack of cigarettes. Brian King, PhD MPH of the CDC’s Office on Smoking and Health summarized that the increase in adolescent use of E-cigarette products is related to 1) flashy advertising, 2) attractive flavors and 3) high levels of nicotine, which lead to addiction and continuation.
E-cigarettes operate by heating a liquid to 100 to 250 degrees Celsius with a battery-charged coil, creating an aerosol (not a vapor), which is then inhaled into a user’s lungs. The ingredients Found in the liquid include nicotine, volatile organic compounds, formaldehyde compounds, ultra-fine particles, heavy metals and flavoring chemicals.
What is the cause of these cases?
Though generally less particulate matter is inhaled compared to smoking cigarettes, vaping produces particulate sizes of 2.5 micrometers or less, similar to smoke or haze pollutants. Particulates of this size are capable of travelling deep in the lung airways to reach the alveoli. Any harmful substance of this size can produce the most significant injury to the lung.
Although many patients reported using THC concentrates (approximately 80%) and nicotine, it is still unclear as to what constituent in the solutions or the cartridges is the cause of this outbreak. Is it a new additive in the e-liquids sold to multiple locations, a new product or flavoring, or a different reason?
Many of the cases were associated with aerosolizing THC oil extracts, known as “dabbing”, many of which were “black market” sources. Several possible components have been implicated. Vitamin E acetate was found in high levels in the THC-associated cases and has been considered a possible cause. It recently became used as a liquid carrier for THC in 2019, coinciding with the case reports. Terpenes used in the THC concentrates and glycerol compounds have also been suspected. When small oil droplets (potentially vitamin E or glycerol) enter the airways, they are capable of producing a process known as lipoid pneumonia. This condition can present as severe hypoxemia (low oxygen state) respiratory failure, as gas exchange is impaired. A bronchoscopy (fiberoptic scope) can assist in the diagnosis, as it reveals lipid (oil)-laden macrophages (special white blood cells). Although VAPI cases did not reveal a common thread with regards to bronchoscopy findings, there were multiple cases of lipoid pneumonia found. Other cases were organizing pneumonia or eosinophilic pneumonia (eosinophils are white cells that are produced as an allergic response) or diffuse alveolar hemorrhage (or bleeding). Most cases did respond to intravenous steroids (solumedrol).
There are other agents that are found in e-liquids that have never been tested in the inhaled aerosolized form, even though approved by the FDA as food additives and Generally Recognized as Safe (GRAS). One of these is an aldehyde compound that gives cinnamon its flavor and odor – cinnamaldehyde. Dr Clapp and colleagues determined that inhalation of cinnamaldehyde can significantly impair respiratory cilia (tiny hairs that are part of the lungs innate defense from infection). Whether this may be a responsible in the case of lung injury by impairing clearance of harmful particulates and “fueling the fire” of inflammation is unclear.
Conclusions and Recommendations
The FDA currently is testing the vaping products of the confirmed cases. The hopes are that within the next weeks to come, a culpable agent(s) can be determined.
As for now, it is strongly advised to refrain from using most e-cigarette products – and most certainly products containing THC – until there is further information on the cause. If you vape and are noticing any increased shortness of breath, cough or chest pain, please be seen promptly by your doctor. A high index of suspicion in considering VAPI is recommended.
A youtube video was recently made regarding the harms of vaping, featuring a personal account by Simah Herman, who developed acute respiratory distress in August 2019 from vaping. The CDC has an updated page regarding the harms of vaping. An E-cigarette microlearning video is also available on youtube.